Alert archive / Ohio / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 74, NWS Wilmington, OH
NWS Wilmington, OH issued this severe thunderstorm warning at May 31, 2018, 4:51 PM EDT for Adams County, Scioto County, Ohio; Lewis County, Kentucky. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 31, 2018, 4:51 PM EDT (20:51 UTC)
- Expired
- May 31, 2018, 5:15 PM EDT
- In force
- 24 min
- Issued by
- NWS Wilmington, OH
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Lewis County, KY, Adams County, OH, Scioto County, OH
The radar
The Cincinnati radar (KILN), 90 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 2:30 PM EDT | Severe Thunderstorm Watch | SPC | 3 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.9 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 614 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 712 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 4:01 PM EDT, 50 minutes earlier.
Area forecast discussion, May 31, 4:01 PM EDT, 50 minutes before
Area Forecast Discussion National Weather Service Wilmington OH 401 PM EDT Thu May 31 2018 .SYNOPSIS... A series of upper level disturbances will move through the Ohio Valley through Friday, resulting in a continued chance of thunderstorms. Weak high pressure will provide for dry conditions on Saturday before another disturbance brings more storms on Sunday and Monday. High pressure will then build in for the remainder of next week. && .NEAR TERM /UNTIL MIDNIGHT TONIGHT/... A convective bowing segment pushing into the region from the southwest, along with a line of storms developing over Indiana moving east into Ohio will keep the CWA under a threat of storms this evening. Strong initial burst of wind with the bowing segment will then see showers with scattered thunder behind it for a few hours. This feature is being driven by the cold pool and entering into a receptive airmass - at least for the next few hours. By evening, the feature will outrun the cold pool driving it and lose much of its punch as it crosses into eastern sections of the CWA and areas near to the I-70 corridor. Models are not resolving the situation well at all over the region today and this evening, so current conditions were pushed forward in time and blended towards earlier forecasts. Temperatures will be modified strongly by rain-cooled air this late day. && .SHORT TERM /MIDNIGHT TONIGHT THROUGH FRIDAY NIGHT/... While there will be numerous upper level vorticity maxima over the region, the axis of the trough will nose into western CWA by daybreak Friday, be along the I-71 corridor by 18Z, then be east and out of the area by evening. Surface front will lag behind this and a few lingering showers or thunderstorms may persist over the CWA Friday evening and show a decrease in coverage and intensity overnight, exiting to the southeast by daybreak. Surface front will be over the Ohio River towards midnight with rapidly improving conditions overnight. Tonight's low temperatures will drop to 67-69 degrees across the board, and tomorrow's highs will be muted to be within a few degrees of 80. Cooler air will result behind the surface frontal passage by Saturday morning, ranging from the upper 50s to around 60 in the I-70 corridor, to the middle 60s over Kentucky and immediate Ohio River Valley. && .LONG TERM /SATURDAY THROUGH THURSDAY/... High pressure at the surface and aloft will move into the region on Saturday. Some models try to develop a few instability showers near our eastern border, but have decided to keep a dry forecast for now. Highs will range from the upper 70s to the lower 80s. It now appears that s/wv energy will dig southeast in the northwest flow aloft, and affect the region late Saturday night into Sunday. This will be associated with a cold front, which will bring a chance of showers and thunderstorms. After lows in the upper 50s to the mid 60s, highs again will generally be in the upper 70s to the lower 80s. The GFS is more of an outlier as we head into the first part of next week, digging an upper level low faster and farther south into the Great Lakes and Ohio Valley. Have leaned more toward the ECMWF/CMC which keep the low farther north and a little slower in its digging. In any case, a weak front should drop south through the region on Tuesday, with a low chance of showers and thunderstorms. High temperatures will cool some into the 75 to 80 degree range Monday into Tuesday. For the remainder of the extended, Wednesday and Thursday, under a northwest flow aloft and generalized surface high pressure, dry weather is expected. Highs 75 to 80 on Wednesday will warm slightly by Thursday into the lower 80s. && .AVIATION /20Z THURSDAY THROUGH TUESDAY/... VFR conditions will prevail as some lower MVFR stratus breaks apart from earlier this morning. Upstream storms will nose into southern CWA and continue this evening. Cores of storms will produce LIFR vsbys but the bulk of activity today will be scattered over the TAF sites, with a better chance of occurrence in CVG/LUK. Model guidance is not depicting today and subsequently the overnight hours well at all, so the forecast is low confidence in when and where these storms will occur. Expect VFR conditions outside of thunderstorm activity in the next 24-30 hours with a generally ssw flow 10-12kt. Amendments will be forthcoming when and where storms have a higher probability of occurrence later today. Used VCSH/TS as the catch-all for todays forecast until then. OUTLOOK...Thunderstorms are possible into Friday afternoon. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...None. KY...None. IN...None. && SYNOPSIS...Franks NEAR TERM...Franks SHORT TERM...Franks LONG TERM...Hickman AVIATION...Franks
Hazardous weather outlook, May 31, 11:07 AM EDT, 5 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Wilmington OH 1107 AM EDT Thu May 31 2018 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-011200- Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio- Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant- Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke- Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison- Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway- Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown- Highland-Adams-Pike-Scioto- 1107 AM EDT Thu May 31 2018 This Hazardous Weather Outlook is for East Central Indiana, Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central Ohio, South Central Ohio, Southwest Ohio and West Central Ohio. .DAY ONE...This Afternoon and Tonight. Scattered thunderstorms will be possible this afternoon into tonight. A few of the storms may be strong to severe, especially this evening and into the overnight hours for areas near and south of the Ohio River. The primary severe weather threat will be damaging winds. However, isolated large hail can not be ruled out. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Local storm report, May 31, 4:39 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
439 PM EDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM TSTM WND GST KRID RICHMOND APT 39.76N 84.84W
05/31/2018 M51 MPH WAYNE IN AWOS
&&Local storm report, May 31, 4:41 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
441 PM EDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM TSTM WND GST 2 SSE PLEASANT PLAIN 39.25N 84.10W
05/31/2018 M48 MPH CLERMONT OH PUBLIC
&&
HICKMANLocal storm report, May 31, 4:44 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
444 PM EDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM TSTM WND GST KFGX FLEMING-MASON APT 38.54N 83.74W
05/31/2018 M52 MPH MASON KY AWOS
&&Local storm report, May 31, 4:45 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
445 PM EDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0423 PM TSTM WND DMG RICHMOND 39.83N 84.89W
05/31/2018 WAYNE IN EMERGENCY MNGR
TREE LIMBS DOWN, INCLUDING A LARGE 8 TO 10 INCH DIAMETER
LIMB AT NW 3RD STREET AND RICHMOND AVENUE.
&&
BPPLocal storm report, May 31, 4:49 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
449 PM EDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND DMG DENT 39.19N 84.66W
05/31/2018 HAMILTON OH TRAINED SPOTTER
NUMEROUS TREES AND BRANCHES REPORTED DOWN. TIME ESTIMATED
FROM RADAR.
&&
HICKMANLocal storm report, May 31, 4:50 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
450 PM EDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND GST KYMESO MAYSVILLE 3SW 38.62N 83.81W
05/31/2018 M47 MPH MASON KY MESONET
&&
HICKMANThe office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 8:09 PM EDT | Special Weather Statement | ILN | Hamilton, Montgomery, Warren | 51 min |
| May 30, 8:55 PM EDT | Special Weather Statement | ILN | Miami | 50 min |
| May 30, 8:56 PM EDT | Special Weather Statement | ILN | Hardin | 34 min |
| May 30, 9:02 PM EDT | Special Weather Statement | ILN | Clark, Clermont, Greene, Warren | 43 min |
| May 30, 10:00 PM EDT | Special Weather Statement | ILN | Madison, Union | 45 min |
| May 30, 10:34 PM EDT | Special Weather Statement | ILN | Union | 41 min |
| May 31, 2:09 PM EDT | Special Weather Statement | ILN | Adams | 36 min |
| May 31, 2:42 PM EDT | Severe Thunderstorm Warning | ILN | Hamilton | 33 min |
| May 31, 3:13 PM EDT | Severe Thunderstorm Warning | ILN | Butler, Hamilton | 47 min |
| May 31, 3:49 PM EDT | Special Weather Statement | ILN | Hocking | 26 min |
| May 31, 3:57 PM EDT | Severe Thunderstorm Warning | ILN | Brown, Clermont, Hamilton, Warren | 48 min |
| May 31, 4:07 PM EDT | Severe Thunderstorm Warning | ILN | Brown, Clermont | 23 min |
| May 31, 4:14 PM EDT | Special Weather Statement | ILN | Warren | 46 min |
| May 31, 4:21 PM EDT | Severe Thunderstorm Warning | ILN | Adams, Brown, Clermont, Clinton, Highland, Warren | 39 min |
| May 31, 4:24 PM EDT | Severe Thunderstorm Warning | ILN | Adams, Brown | 36 min |
| May 31, 4:28 PM EDT | Severe Thunderstorm Warning | ILN | Darke, Preble | 32 min |
| May 31, 4:29 PM EDT | Severe Thunderstorm Warning | ILN | Mercer | 46 min |
| May 31, 4:46 PM EDT | Severe Thunderstorm Warning | ILN | Adams, Clinton, Fayette, Highland, Pike, Ross and 1 more | 44 min |
| May 31, 4:57 PM EDT | Areal Flood Advisory | ILN | Licking | 80 min |
| May 31, 4:57 PM EDT | Severe Thunderstorm Warning | ILN | Darke, Miami, Montgomery | 33 min |
| May 31, 4:58 PM EDT | Special Weather Statement | ILN | Clinton, Fayette, Greene | 32 min |
| May 31, 5:01 PM EDT | Special Weather Statement | ILN | Auglaize | 29 min |
| May 31, 5:13 PM EDT | Special Weather Statement | ILN | Shelby | 32 min |
| May 31, 5:13 PM EDT | Severe Thunderstorm Warning | ILN | Adams, Scioto | 47 min |
| May 31, 5:21 PM EDT | Special Weather Statement | ILN | Pike, Ross | 24 min |
| May 31, 5:26 PM EDT | Special Weather Statement | ILN | Champaign, Clark | 34 min |
| May 31, 5:54 PM EDT | Special Weather Statement | ILN | Fairfield, Hocking | 51 min |
| May 31, 5:57 PM EDT | Special Weather Statement | ILN | Logan | 33 min |
| May 31, 6:40 PM EDT | Special Weather Statement | ILN | Hocking | 20 min |
| May 31, 1:48 PM EDT | Special Weather Statement | ILN | Lewis | 27 min |
| May 31, 2:45 PM EDT | Severe Thunderstorm Warning | ILN | Carroll, Gallatin, Grant, Owen | 45 min |
| May 31, 3:27 PM EDT | Severe Thunderstorm Warning | ILN | Carroll, Gallatin, Grant, Owen, Pendleton | 48 min |
| May 31, 4:04 PM EDT | Severe Thunderstorm Warning | ILN | Fayette, Wayne | 41 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2018Severe Thunderstorm Warnings in Kentucky, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.